Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 17, NWS North Platte, NE

April 22, 2001Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 22, 2001, 10:03 AM CDT for Custer County, Nebraska. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 10:03 AM CDT (15:03 UTC)
Expired
Apr 22, 2001, 11:00 AM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:10 AM CDTHail 0.75Oconto, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 451 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
653 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
451 m²/s²
0-3 km storm-relative helicity
459 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 221504
SVRLBF
NEC041-221600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1003 AM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 1100 AM CDT

* AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF OCONTO...OR ABOUT 14 MILES
  SOUTHWEST OF BROKEN BOW...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BROKEN BOW AROUND 1030 AM CDT
  6 MILES EAST OF MERNA AROUND 1040 AM CDT
  14 MILES NORTHWEST OF WESTERVILLE AROUND 1045 AM CDT
  9 MILES NORTHWEST OF WEISSERT AROUND 1050 AM CDT
  6 MILES SOUTHEAST OF GATES AROUND 1100 AM CDT

THIS THUNDERSTORM...ALONG WITH OTHERS IN CUSTER COUNTY...ARE CAPABLE 
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINFALL IS 
ALSO POSSIBLE WITH THESE STORMS...CAUSING SOME LOW LAND FLOODING.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST 
PROTECTION. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4107 10001 4107 9931 4172 9926 4172 9992

$$

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:53 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 6:53 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...COR FOR HEADLINES...
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 AM CDT SUN APR 22 2001

PUT IN A CALL TO AN OBSERVER IN NORTHERN SHERIDAN COUNTY...AND IT
WAS CONFIRMED THAT THEY HAVE FREEZING RAIN WITH 29 DEGREES.  OBSERVER
SAID ROADS AND SIDEWALKS BECOMING SLICK...BUT HAVE ICE PELLETS
STICKING TO THEM ALSO.  UPDATED CHERRY AND SHERIDAN FOR FREEZING
RAIN AND SLEET THIS MORNING.

.LBF...WINTER STORM WARNING TODAY THROUGH TONIGHT ZONES
       004-005-022>024-035
       WINTER WEATHER ADVISORY TODAY AND TONIGHT ZONES
       006-008-009-025-026-036-037-056>059.

S. MUTCHLER

In the hours before

Special weather statement, Apr 22, 5:46 AM CDT, 4 hours 17 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-221630-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
546 AM CDT SUN APR 22 2001

...STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...

THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT IN PARTS OF
WESTERN AND NORTH CENTRAL NEBRASKA TODAY AND TONIGHT. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM
IMPERIAL...TO NORTH PLATTE AND O NEILL. ADDITIONAL THUNDERSTORM
DEVELOPMENT WILL BE POSSIBLE TO THE WEST THROUGH EVENING.

A LOW PRESSURE CENTER OVER SOUTHEAST COLORADO WILL TRACK NORTHEAST
ALONG A WARM FRONT TODAY. THE WARM FRONT WILL CONTINUE TO LIFT
NORTH INTO NEBRASKA...AND EXTEND NORTHEAST THROUGH SOUTH CENTRAL
INTO NORTHEAST NEBRASKA BY EVENING. THE FRONT WILL BE THE FOCUS FOR
CONTINUED THUNDERSTORM DEVELOPMENT...SOME WHICH MAY REACH SEVERE
LIMITS AS STRONG LIFTING OCCURS. A SERICES OF UPPER LEVEL DISTURBANCES
WILL MOVE NORTH AND ROTATE AROUND AN UPPER LEVEL LOW...WHICH WILL
MOVE INTO SOUTHWEST NEBRASKA DURING THE AFTERNOON. THE PRIMARY THREAT
WILL BE LARGE HAIL.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 11:49 AM CDTFlash Flood WarningLBFFrontier3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.